How Contraceptives Kill A Woman's Libido For The Long-Term

About a year ago, I warned you about the hormone medroxyprogesterone (MPA) used in some oral contraceptives and hormone replacement therapy that could explain symptoms of depression, mood swings and the loss of sex drive in women. That's not the half of it folks. The long-term effect of taking oral contraceptives -- even after you stop using them -- could still be responsible for dulling a woman's libido, according to a new study.

One side effect of taking oral contraceptives nobody like to talk about: Their ability to silence a woman's libido by turning down her testosterone levels. Not only do contraceptives slow down the production of hormones, they also raise the production of sex hormone binding globulin (SHBG) a chemical that kills the libido. The prevailing opinion among experts was that any side effect from taking oral contraceptives -- painful intercourse, loss of libido or problems with orgasms -- would go away when a woman stopped taking them. Then again, maybe not...

Boston University researchers measured SHBG levels in 125 young women who visited a sexual dysfunction clinic for times over a year. Half were currently taking contraceptives, 40 had stopped taking them and 23 never did. Women who took oral contraceptives had seven times the amount of the libido-killing SHBG hormone than those who never used them.

Just as serious, women who had stopped taking contraceptives still had three to four times the amount of SHBG than nonusers. In fact, researchers believe contraceptives could be "imprinting a woman for the rest of her life."

All the more reason to stop taking contraceptives as they offer absolutely no therapeutic benefit that outweighs their huge risks. If you're mulling over your options, I urge you to review an article I wrote last year to help you make a more informed decision about using safer, more natural methods of contraception.

New Scientist May 27, 2005

Click Here and be the first to comment on this article
Post your comment